Michigan, 2005

Heavy Snow in Michigan, March 1 to 2, 2005

March 1 to 2, 2005 · NWS GRR · 2 events in 2 counties and zones

Lake effect snow confined to portions of Allegan and Van Buren counties resulted in 8 to 9 inches of accumulation across northern Van Buren county between Paw Paw and Bloomingdale. Approximately 6 to 9 inches of snow was reported across western and southern Allegan county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Lake effect snow confined to portions of Allegan and Van Buren counties resulted in 8 to 9 inches of accumulation across northern Van Buren county between Paw Paw and Bloomingdale. Approximately 6 to 9 inches of snow was reported across western and southern Allegan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 1, 10:53 AM EST, 7 minutes earlier.

Area forecast discussion, Mar 1, 10:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1053 AM EST TUE MAR 1 2005

.UPDATED...

WE WILL KEEP THE LAKE EFFECT WINTER STORM WARNING GOING AS IT IS.
WE HAVE RECENTLY RECEIVED REPORTS OF 8 INCHES AT THE STATE PARK IN
LUDINGTON...8 INCHES IN LITTLE SABLE POINT AND THE PNS FROM IWX
INDICATED 6 INCHES AT 8 AM IN BEH (WHERE THE SNOW BAND IS CURRENTLY
MOVING INLAND). MOST OF THAT SNOW HAD FALLEN SINCE MIDNIGHT. THE
MODELS AND SATELLITE INFO (IR AND WATER VAPOR/15Z) SHOW A SECOND
CLOSED 500 MB LOW WILL ROTATE SOUTH SOUTHEAST ACROSS THE WESTERN
GREAT LAKES TONIGHT (CURRENTLY ITS AN OPEN WAVE OVER WESTERN
ONTARIO). IT WILL ENHANCE THE LOW LIFT AND INSTABILITY OF THE LAKE
EFFECT SNOW BANDS. THE EQL (EQUILIBRIUM LEVEL FOR CONVECTION)
REMAINS
NEAR 7000 FT THROUGH MOST OF WEDNESDAY. AIRCRAFT DATA FROM TAMDAR
SHOWS WHAT THE APX 12Z SOUNDING CONFIRMS... THERE IS A WEAK
INVERSION NEAR 3000 FT BUT THAT DOES NOT SEEM TO BE HURTING THE SNOW
BAND. THE FLOW REMAINS MOSTLY 330 DEGREES IN THE CLOUD LAYER TODAY
AND BECOMES 310 DEGREES OVERNIGHT AS THE UPPER LEVEL LOW MOVES
ACROSS THE AREA. 850 MB TEMPS WILL BE NEAR -15C AT THE SOUTH END OF
THE LAKE THIS AFTERNOON SO WE EXPECT THE LAKE BAND TO REMAIN WERE IT
IS INTO MID AFTERNOON THEN SLOWLY ROTATE COUNTER CLOCKWISE INTO
EXTREME SOUTHWEST VAN BUREN THIS EVENING AND FINALLY INTO SOUTH
HAVEN LATE TONIGHT. THE POINTS (LITTLE AND BIG SABLE) WILL CONTINUE
TO GET THE SNOW BAND BUT BY EVENING THIS BAND WILL GET CLOSER TO THE
SHORE. EVEN SO...INLAND PARTS OF THOSE COUNTIES WILL SEE LITTLE
ADDITIONAL SNOW (SYNOPTIC SNOW PULLING OUT NOW). MARINE OBSERVATIONS
SHOW 25 TO 30 KNOT WINDS WITH GUSTS TO NEAR 40 KNOTS.  THOSE WINDS
WILL DECREASE TONIGHT AS THE SYSTEM MOVES OUT.  EVEN SO THERE WILL
BE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW IN THOSE AREAS
TODAY INTO THIS EVENING. NOTE...AREAS JUST A HALF A MILE INLAND FROM
THE LAKE HAVE MUCH LESS WIND (WHICH IS WHY WE WILL NOT ISSUE A
BLIZZARD WARNING).  BOTTOM LINE IS WE WILL KEEP THE WINTER STORM
WARNING FOR VAN BUREN...ALLEGAN...MASON AND OCEANA COUNTIES INTO
WEDNESDAY MORNING.

ALL OTHER WARNINGS AND ADVISORIES WILL BE ALLOWED TO EXPIRE AT 11
AM. THE SYSTEM IS PULLING AWAY AS I WRITE THIS AND SNOWFALL RATES
ARE DECREASING. THERE MAY BE AN ADDITIONAL 1 TO 2 INCHES OVER
EASTERN SECTIONS OF THE CWA THIS AFTERNOON BUT LESS THAN AN INCH
BETWEEN US-131 AND US-31.  TEMPERATURES WILL HOLD STEADY OR RISE
ONLY SLIGHTLY THIS AFTERNOON AS TEMPERATURES ARE IN THE TEENS NORTH
OF THE GRR CWA. WITH THE CLOUDS AND COLD ADVECTION LITTLE
TEMPERATURE RISE IS EXPECTED. WE BRIEFLY CONSIDERED A BLOWING SNOW
ADVISORY BUT WHILE THERE WILL BE GUSTY WINDS...WITH LITTLE SNOW
ACTUALLY FALLING... I WOULD NOT EXPECT WIDESPREAD VIS BELOW 1 MILE
TO MEET THE CRITERIA FOR THE BLOWING SNOW ADVISORY.

.GRR WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THROUGH
WEDNESDAY MORNING FOR MASON OCEANA ALLEGAN VAN BUREN COUNTIES.

&&

WDM
Hazardous weather outlook, Mar 1, 7:12 AM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
712 AM EST TUE MAR 1 2005

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021100-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
712 AM EST TUE MAR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW AND BLOWING SNOW WILL BE A PROBLEM TODAY ACROSS ALL OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. ADDITIONAL ACCUMULATIONS TODAY
WILL BE ON THE ORDER OF 2 TO 4 INCHES INLAND...AND 3 TO 6 INCHES
NEAR LUDINGTON...PENTWATER...GLENN AND SOUTH HAVEN. SNOW SINCE
MONDAY HAS BEEN ASSOCIATED WITH A LOW PRESSURE SYSTEM MOVING THROUGH
THE AREA. THIS SNOW WILL TAPER OFF TODAY...AND LAKE EFFECT SNOW WILL
BE LEFT IN ITS WAKE. LAKE EFFECT SNOW WILL CONTINUE TONIGHT NEAR BIG
AND LITTLE SABLE POINTS AND DOWN TOWARD SAUGATUCK AND SOUTH HAVEN.
BLOWING AND DRIFTING SNOW WILL BE A PROBLEM TODAY WITH NORTHWEST AND
NORTH WINDS OF 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER WE WOULD APPRECIATE
SNOWFALL REPORTS SUBMITTED THROUGH OUR WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/GRR LOOK FOR THE ONLINE SPOTTER REPORT LINK.

DUKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Allegan

When
March 1, 11:00 AM EST to March 2, 11:00 AM EST
Where
Allegan forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Heavy Snow, Van Buren

When
March 1, 11:00 AM EST to March 2, 11:00 AM EST
Where
Van Buren forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441673, 5441674.